Father fights acne drug firm after’ son’s suicide (Roaccutane)

by John Burns (Sunday Times, 10 May 1998)

A CHANCE remark at his son’s funeral last June prompted Liam Grant, an accountant, to spend tens of thousands of pounds taking on the might of Roche, an international drugs manufacturer whose profits last year exceeded 5 billion.

Grant was struggling to understand why his son Liam, 20, who had no history of depression, had committed suicide. His doctor mentioned that the outgoing university student had been prescribed Roaccutane, a powerful anti-acne drug whose listed side effects were mood swings.

Grant is convinced that the death of his son, and up to four other British youths, was caused by depression brought on by the Roche-manufactured product. Seumas, the son of actor Richard Todd, also committed suicide after taking the drug. His inquest was told he had been suffering depression because of a mild case of acne when he shot himself last December.

Writing in The Sunday Times earlier this year, Todd described how his son’s dermatologist prescribed the drug for his acne when standard curatives failed, and how Seumas sunk into depression soon afterwards. "He shut himself off from contact with anybody," Todd wrote. Todd said yesterday he believed the drug was "undoubtedly" a factor in his son’s death, even though he had stopped taking it before his suicide.

Todd’s experiences have an eerie echo for Grant, whose son’s behaviour was similar in the months leading up to his death. He became distant and withdrawn, stayed in his room, refused to take calls from friends and, in the last few days of his life, became confused and complained of feeling us-well. "I believe the medication caused serious depression which in turn drove him to contemplate and commit suicide," Grant said.

Roche says 26 people, including two in Britain, have committed suicide while taking the drug. Sixty others have attempted or seriously contemplated self-destruction and hundreds suffered depression. The company does not think there is no causal link and has argued that acne is itself a risk factor for depression.

Data collected by the World Health Organisation (WHO) and other international agencies, however, appear to be more damning. They indicate that Roaccutane is implicated in more than 100 suicides and suicide attempts and 720 reports of psychiatric problems.

Last Thursday an inquest in Newport, south Wales, heard how David Tebby, 18, had killed himself after taking the drug. David Bowen, the coroner, said there was a possibility the medication had played a part in his death.

As medical authorities around the world issue sterner guidelines for Roaccutane, Grant, who has spent up to 20,000 and employed a full-time scientist, is seeking an international inquiry of in-dependent experts on the adverse side effects.

He has established that in March, 1997, French medical authorities changed the licence for the drug to add that "suicide attempts" formed part of the rare psychiatric disorders reported during Roaccutane treatment.

Roche has admitted, on its Internet site, that sales of Roaccutane declined in France following the increased warning. "My son was first prescribed this drug around that time. Had we seen this warning about suicidal side effects, we would have viewed Roaccutane a lot differently," Grant said.

When Grant first wrote to Roche, he said the company did not reply for months. It then refused to talk to him, citing industry rules. "They provided Liam’s dermatologist with details of six cases where depression had led to suicide," he said.

"In my subsequent correspondence with them, they revised the figure of six up to mm and finally to 26. I believe there are still more, including the re cent cases in Britain, and the WHO has found 16 suicides in America while Roche only mentions 13 there."

About 6m paients have been treated with the drug since 1982. In March, Roch changed its labelling in America to say that Roaccutane, a Vitamin A derivative, may cause depression, psychosis and, rarely, suicide attempt and suicide.

One acne sufferer, Elaine Wisden, 36, from Feltham west London, claims she was nearly driven to suicide after taking Roaccutane for four months last year. "I had had depression once before and the doctors didn’t think it was linked to the drug, But once stopped taking it my depression disappeared," she said.

Dr Janet Stead, medical adviser for Roche Products, denied the company had been slow to respond to a possibe link between Roaccutane and depression. "We still feel that there are not sufficient cases to prove that there is a causal link between Roaccutane and depression," she said.

After reviewing the data, the company had reached a joint decision with the Medicine Control Agency to change the information included with the drug when it is prescribed, she added.